First treatment under my belt!
Today was the polar opposite of what I expected…I was scheduled for 6 hours so I brought 3 bags of books and other things to do. Maybe high expectations, but I didn’t know what I would feel like doing for 6 hours and I wanted options. Yet I didn’t touch any of it.
The only thing I used from home was a thoughtful gift I received from a good friend….
A plush fluffy blanket, and so darn cute. It became a bestie today. Note some very sweet flowers from my friend too. I’m just too blessed to be stressed! (Thank you T and E! You both pamper me!)
And of course a huge thank you to this amazing, out of this world, love of my life, who helped me through the day!
The play by play…
First was the set up. A half hour of pre-meds to help with nausea and side effects. Then four chemotherapy drugs given separately, each taking about an hour:
The full scoop…
Chemotherapy. We’re talking killing all fast growing cells in my entire body including cancerous ones and even those that are not.
Herceptin: because my tumor is Her2-positive. They are being very aggressive with Herceptin on this first cycle, front loading it with a higher amount and then they lower it’s dosage as I go through the rest of the treatments. I will receive Herceptin for an entire year. Unfortunately this is the one that tends to cause chronic diarrhea.
The next one was Docetaxel. This can cause several allergic reactions, fluid retention, low white blood cell count, and this is the wonderful one that makes you lose your body hair. Like all of it. Head, arms, legs, eyebrows. Silver lining, won’t need to shave my legs! This is also the one that can give you peripheral neuropathy (numbness and tingling in hands/feet) which can sometimes be permanent after chemotherapy. To combat that, I should rest my hands and feet on ice packs or frozen peas while they are infusing this drug into me. My homework is to continue to ice 4x’s/day or more, for as long as I can possibly stand it, for the following four days after my chemotherapy infusion.
The next, Perjeta. This one tends to cause nausea and fatigue, effects your nails, making them discolored and sometimes, get this, become loose! Horrific.
Last one up to bat, Carboplatin. The fastest of all of them, only taking about 30 minutes. It lowers your white and red blood cell counts, giving you a higher chance for infections. I basically won’t have any immune system for awhile. So they sent me home with a little plastic contraption attached to my tummy that slowly injects Neulasta into me, which helps raise white blood cell count. I wear it for 24 hrs and then it will beep, speak an audible announcement that it’s ready to be taken off. Modern medicine, you are amazing.
I get the feeling…
If I were to guess, I would say that my doctor’s love me but the nurses hate me. The doctors are excited to have somebody so fit, so well prepared in training her body to get through endurance events, showing up with mental toughness. They are confidently telling me I will beat this. It won’t be my favorite thing, but I am going to have a much easier time of it than most. With excitement in their eyes they tell me how about how amazed they are as they talk about me to each other.
The nurses however, have to deal with a squirrelly triathlete who can’t sit still. For example, I started out the day by asking if I have to sit in the chair or if I can walk around. She gave me the okay. [Side note- the physical therapist at the hospital is also a triathlete. She explained that walking and moving around is a really great thing to do while getting the treatment instead of just sitting. She even gave me some therabands for some resistance training. Walking lunges while pushing my i.v. pole, here I come!]
So first this morning while receiving the first rounds of drugs, I was still energetic and wanted to stretch, because no surprise, I had just run 5 miles before coming in. 5 fast miles, really enjoying the chance to vent out all the stress. Nurse came by to check on me and scolded me immediately saying,
“You have a needle in your chest that you do not want to dislodge!”
“…Oh, I guess you’re right. I didn’t think about that. Sorry.”
I can only do standing stretches that don’t pull on my port in my chest. That’s understandable.
Perhaps she decided right then and there to increase the Benadryl in my premeds to tame me and keep me from any more monkey business! Because only 20 minutes later I completely crashed out. Eyelids weighing 20 pounds, that was all she wrote.
The routine is as follows:
No catching up on texts and emails, no reading, no more play time. Just sleep. Waking up only when my nurse scans my i.d. bracelet, has me recite my name and birth date before telling me what drug I am switching to, reviews with me it’s possible reactions, what to pay attention to, and to tell her if I feel any of them. She puts on a protective covering on top of her clothes in case of a possible spill from the toxic drugs. She calls another nurse over and the two check each other by reading off the drug, amount, and rate it’s being administered. Then I once again have to give my name and birth date. A very efficient and comforting drill. And right back to sleep. I slept 5 out of the 6 hours.
How can I be anything but positive when I had these two smiles lifting me up?
And now that I’m home…
Side effects will probably kick in in about 2 days. I feel fine, actually pretty upbeat at the moment. I received steroids, what the nurse described as the legal yet drug version of a Redbull and vodka. The vodka, in the form of Benadryl, the Red Bull in the form of a steroid. The steroid is still lingering in my system so I’m actually really energetic and feeling good. Sitting here enjoying a few gifts from friends including some warm homemade bone broth in a gorgeous new mug. I love to drink bone broth when my system gets depleted at the end of an Ironman. And I think today calls for it as well. And this mug is just so pretty! (Thank you N and J! You girls do a lot for me!)
I think it’s safe to say today was the easy part. It was simply the packing up for the journey ahead. Will I start scaling the challenging false flats tomorrow, high step my way up the foothills the next day, and scale the difficult mountain the next? They usually see patients feeling their worst 3-4 days out, and then bounce back. This will repeat every 21 days. Will I keep a positive outlook when the going gets tough? Please pray that I will.
And please pray for our family as we are make long term financial decisions. Here is a link to my GoFundMe if you feel led to contribute: https://www.gofundme.com/BrensCancerFight
And my meal train if you want to participate:
To access Brenda Willhite’s CareCalendar site, visit https://www.carecalendar.org/logon/271282and enter the following information in the appropriate spaces:
Calendar ID : 271282
Security code : 9729
Please know that we first and foremost appreciate your friendship, prayers, and happy thoughts. We consider ourselves very blessed through you all, and through our Lord and Savior Jesus Christ who generously comforts us in the hardest of hards.